Alert archive / Montana / Freezing Rain Advisories in 2011
Freezing Rain Advisory 2, NWS Missoula, MT
NWS Missoula, MT issued this freezing rain advisory at Jan 24, 2011, 5:51 PM MST for 5 counties in Montana. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2011, 5:51 PM MST (00:51 UTC)
- Expired
- Jan 24, 2011, 10:51 PM MST
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 95 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
375 WWUS45 KMSO 250051 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 551 PM MST MON JAN 24 2011 MTZ001-004-250900- /O.NEW.KMSO.ZR.Y.0002.110125T0051Z-110125T1800Z/ KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 551 PM MST MON JAN 24 2011 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST TUESDAY. * IMPACTS/TIMING: FREEZING RAIN WILL CONTINUE TO IMPACT THE VALLEYS OF EXTREME NORTHWEST MONTANA TONIGHT...ESPECIALLY HIGHWAY 200 WEST OF THOMPSON FALLS AND HIGHWAY 56. THE FREEZING RAIN IS ANTICIPATED TO TRANSITION BACK OVER TO SNOW LATER TONIGHT. HAZARDOUS ROAD CONDITIONS WILL LINGER THROUGH TUESDAY MORNING. * ICE ACCUMULATIONS: LESS THAN A QUARTER OF AN INCH. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...EVARO HILL...HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON... I-90 LOOKOUT PASS TO HAUGAN PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$
1 follow-up statement
436 WWUS45 KMSO 250551 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1051 PM MST MON JAN 24 2011 MTZ001-004-251800- /O.CAN.KMSO.ZR.Y.0002.000000T0000Z-110125T1800Z/ /O.NEW.KMSO.WW.Y.0013.110125T0551Z-110125T1800Z/ KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 1051 PM MST MON JAN 24 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST TUESDAY... ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING RAIN AND SNOW...WHICH IS IN EFFECT UNTIL 11 AM MST TUESDAY. THE FREEZING RAIN ADVISORY HAS BEEN CANCELLED. * IMPACTS/TIMING: FREEZING RAIN WILL CONTINUE TO IMPACT THE VALLEYS OF EXTREME NORTHWEST MONTANA TONIGHT...ESPECIALLY HIGHWAY 200 WEST OF THOMPSON FALLS AND HIGHWAY 56. THE FREEZING RAIN IS ANTICIPATED TO TRANSITION BACK OVER TO SNOW LATER TONIGHT. HAZARDOUS ROAD CONDITIONS WILL LINGER THROUGH TUESDAY MORNING. * ICE ACCUMULATIONS: LESS THAN A QUARTER OF AN INCH. * SNOW ACCUMULATIONS: 2 TO 5 INCHES...LOCALLY UP TO 6 INCHES...OF SNOW BY TUESDAY MORNING. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...EVARO HILL...HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON... I-90 LOOKOUT PASS TO HAUGAN PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ003-251800- /O.NEW.KMSO.WW.Y.0013.110125T0551Z-110125T1800Z/ FLATHEAD/MISSION VALLEYS- 1051 PM MST MON JAN 24 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST TUESDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING RAIN AND SNOW...WHICH IS IN EFFECT UNTIL 11 AM MST TUESDAY. * IMPACTS/TIMING:FREEZING RAIN WILL CONTINUE TO IMPACT THE MISSION VALLEY TONIGHT...ESPECIALLY HIGHWAY 93 SOUTH OF POLSON. THE FREEZING RAIN IS ANTICIPATED TO TRANSITION BACK OVER TO SNOW LATER TONIGHT. HAZARDOUS ROAD CONDITIONS WILL LINGER THROUGH TUESDAY MORNING. * ICE ACCUMULATIONS: LESS THAN A QUARTER OF AN INCH. * SNOW ACCUMULATIONS: 2 TO 5 INCHES...LOCALLY UP TO 6 INCHES...OF SNOW BY TUESDAY MORNING. * LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...OR ICE ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this freezing rain advisory went out at Jan 24, 3:02 PM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Jan 24, 3:02 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 302 PM MST MON JAN 24 2011 .DISCUSSION...A SHORT WAVE CURRENTLY MOVING THROUGH NORTHWEST FLOW AND PRECIPITATION HAS ENTERED NORTHWEST MONTANA THIS AFTERNOON AND WILL ENCOMPASS THE ENTIRE NORTHERN ROCKIES THROUGH EARLY THIS EVENING. THIS IS A FAST MOVING SYSTEM AND THE BULK OF ENERGY/PRECIP WILL EXIT THE REGION TUESDAY MORNING. THERE ARE TWO IMPACTS EXPECTED FROM THIS SYSTEM. THE FIRST IS ACCUMULATING SNOWS OVER THE LOOKOUT AND LOLO PASSES. 2-4 INCHES OF SNOW WILL LIKELY CAUSE SOME TRAVEL ISSUES. THE SECOND IMPACT WILL BE THE POSSIBILITY OF LIGHT SNOW AND SOME FREEZING RAIN IN THE VALLEYS OF NORTHWEST MONTANA...SEELEY/SWAN...AND THE MISSOULA/BITTERROOT. CURRENT TEMPERATURES ARE IN THE UPPER 20S TO LOWER 30S. MODEL SOUNDINGS INDICATE SURFACE TEMPERATURES TO REMAIN BELOW FREEZING THIS EVENING AND MUCH OF THE NIGHT. THEY ALSO INDICATE A POTENTIAL FOR A SHALLOW LAYER OF WARMER AIR ALOFT WHICH IS CONDUCIVE FOR FREEZING RAIN. FREEZING RAIN IS OCCURRING UPSTREAM IN SPOKANE INDICATIVE OF A WARMER LAYER. IF IT ENDS UP ALL SNOW THE VALLEYS COULD SEE 1/2 TO 1 INCH OF SNOW BY MORNING. WHATEVER THE SCENARIO THIS MAY PRODUCE SOME TRAVEL DIFFICULTIES THIS EVENING AND FOR THE MORNING COMMUTE. WIDESPREAD PRECIPITATION WILL DIMINISH TUESDAY MORNING...THOUGH NORTHWEST FLOW AND INSTABILITY WILL PRODUCE AFTERNOON SHOWERS. TUESDAY NIGHT HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BRING DRIER MORE STABLE CONDITIONS AND THE LIKELIHOOD OF VALLEY FOG WESTERN MONTANA AND CENTRAL IDAHO. WEDNESDAY THROUGH FRIDAY...A RIDGE OF HIGH PRESSURE WILL SHIFT OVER THE REGION...WITH WEAK VALLEY INVERSIONS AND NIGHT/MORNING FOG MAINLY THURSDAY AND FRIDAY. A WEAK DISTURBANCE WILL SLIDE ACROSS NORTHWEST MONTANA ON WEDNESDAY AND BRING A CHANCE OF SHOWERS MAINLY NORTH OF POLSON. SATURDAY THROUGH MONDAY...LONG-RANGE MODELS ARE IN PRETTY GOOD AGREEMENT WITH BRINGING A TROUGH INTO THE PACIFIC NORTHWEST ON SATURDAY THEN DIGGING IT TO THE SOUTHEAST SUNDAY AND MONDAY. TIMING COULD CHANGE AS WE GET CLOSER TO THE WEEKEND...SO HAVE INCREASED THE POPS TO CLIMATOLOGY. && .AVIATION...A FAST MOVING WEATHER SYSTEM WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND OVERNIGHT...BRINGING SNOW/RAIN CHANCES BACK TO THE TERMINALS. VICINITY SHOWERS AND LOW TO MID LEVEL CLOUDS WILL CONTINUE TO SPREAD ACROSS THE REGION WITH THE BEST WINDOW FOR PRECIPITATION EXISTING LATE THIS AFTERNOON (25/0000Z) AND LINGERING THROUGH EARLY MORNING (25/1400Z). PRECIPITATION WILL EXPAND AREA WIDE...ESPECIALLY IMPACTING KGPI...KMSO AND KSMN TONIGHT. LOWERED VISIBILITIES AND CEILINGS WILL DISSIPATE DURING THE DAY TUESDAY AS THE SHORTWAVE FEATURE MAKES A QUICK EXIT TO THE SOUTHEAST. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....KOLATA AVIATION...NOLTE
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 10:51 PM MST | Winter Weather Advisory | MSO | Flathead, Granite, Lake, Lincoln, Mineral, Missoula and 2 more | 12 hr |
Nearby
Freezing Rain Advisories in Montana, 2011Every freezing rain advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.